Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 5, NWS Quad Cities, IA

May 1, 2023Clark County, Missouri; 10 counties in Illinois; 21 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at May 1, 2023, 8:52 AM CDT for Clark County, Missouri; 10 counties in Illinois; 21 counties in Iowa. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 1, 2023, 8:52 AM CDT (13:52 UTC)
Expired
May 1, 2023, 7:00 PM CDT
In force
10 hr
Issued by
NWS Quad Cities, IA
All 32 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS73 KDVN 011352
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
852 AM CDT Mon May 1 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ010-012100-
/O.NEW.KDVN.WI.Y.0005.230501T1352Z-230501T2100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside-
Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough-
Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline,
Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb,
and Kahoka
852 AM CDT Mon May 1 2023

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Illinois, east 
  central, northeast and southeast Iowa and northeast Missouri.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Gibbs
3 follow-up statements
845 
WWUS73 KDVN 011912
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
212 PM CDT Mon May 1 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ010-020000-
/O.EXT.KDVN.WI.Y.0005.000000T0000Z-230502T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside-
Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough-
Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline,
Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb,
and Kahoka
212 PM CDT Mon May 1 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Illinois, east 
  central, northeast and southeast Iowa and northeast Missouri.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
831 
WWUS73 KDVN 012106
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
406 PM CDT Mon May 1 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ010-020000-
/O.CON.KDVN.WI.Y.0005.000000T0000Z-230502T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside-
Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough-
Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline,
Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb,
and Kahoka
406 PM CDT Mon May 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Illinois, east 
  central, northeast and southeast Iowa and northeast Missouri.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust can become hazardous leading to periods of very low
  visibility near any recently plowed fields. 

* ADDITIONAL DETAILS... 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle and be alert for reduced visibility if driving 
near recently plowed fields. Secure outdoor objects.

&&

$$
343 
WWUS73 KDVN 012354
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
654 PM CDT Mon May 1 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ010-020100-
/O.EXP.KDVN.WI.Y.0005.000000T0000Z-230502T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Carroll-Whiteside-
Rock Island-Henry IL-Mercer-Henderson-Warren-Hancock-McDonough-
Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Mount Carroll, Sterling, Moline,
Rock Island, Geneseo, Aledo, Oquawka, Monmouth, Carthage, Macomb,
and Kahoka
654 PM CDT Mon May 1 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to diminish with sunset, but until then may
still gust to near 40 mph at times. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at May 1, 6:05 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 1, 6:05 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
605 AM CDT Mon May 1 2023

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 240 AM CDT Mon May 1 2023

Mostly cloudy skies and gusty northwest winds linger over the region
early this morning as we continue to be under the influence of a
large cut-off upper low, which is currently situated over southern
lower Michigan. Wind gusts have remained between 25 to 35 mph early
this morning, with dry conditions. Observed temperatures were in the
lower to middle 40s.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Mon May 1 2023

Key Messages...

1) A repeat of Sunday is on tap for today, with another day of
cloudy and brisk conditions

2) Skies look to clear out tonight, but remaining gusty

The cut-off upper-level low that has kept things feeling more like
mid-March around here will continue to influence our weather
conditions today and tonight, although the upper low is progged to
translate to the northeast towards the eastern Great Lakes today
into tonight. We will continue to see strong northwest winds today
as a tight surface pressure gradient and steepening low-level lapse
rates should enhance momentum transport of stronger winds aloft to
the surface. There is a little bit more uncertainty on the wind
magnitudes today compared to yesterday as the stronger 850 mb level
flow aloft on the backside of the upper low shifts off to the east.
This flow maxima was over central Iowa yesterday, and it's now
expected over our far northeastern areas closer to Lake Michigan
during the daylight hours today. There was consideration for a Wind
Advisory where the stronger 850 mb level flow is expected, but
things just seem too marginal in our forecast area for headlines, so
will hold off for now and issue a Special Weather Statement for the
wind messaging. In terms of precipitation today, the column will be
drier compared to yesterday, so only have some slight chance PoPs
for our northwest Illinois counties as a lobe of PVA pivots around
the upper low. Very little, if any, rainfall is expected. With a
continued cold air mass in place, today's highs should only warm to
the upper 40s northeast to the upper 50s southwest.

As we head into tonight, the upper-level low will continue to move
away from the region, with largely clearing skies. However, gradient
winds should stick around, with more wind gusts between 25 to 35
mph. These winds should help keep our temperatures from bottoming
out, with lows in the upper 30s to lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 240 AM CDT Mon May 1 2023

A warming trend with the potential for more active weather late in
the week and weekend.

Tuesday through Wednesday night
Assessment...high confidence

Dry conditions will be seen as high pressure moves through the
Midwest. Attention then turns to late week.

Thursday through Friday night
Assessment...low to medium confidence

The model consensus has a daily risk of rain for areas south of
Highway 30 through Friday and across the entire area Friday
night. South of Highway 30, the consensus has slight chance to
chance pops. For Friday night, there are slight chance pops
across the entire area.

As mentioned yesterday the deterministic runs of the GFS, ECMWF,
and CMC are much drier than their respective ensembles, suggesting
not much in the way of rain. Interestingly, the ensembles have
been trending drier over the past two days.

From the big picture, the low level return flow is not very
strong while mid and upper flow is from the west. Such a signal
suggests not much in the way of moisture for precipitation.

Thus, while there is a risk of rain from the passing upper level
disturbances Thursday through Friday night, there will be many hours
of dry weather.

Saturday
Assessment...medium to high confidence

The model consensus has dry conditions as a weak high quickly moves
through the area. Temperatures should be at or slightly above normal.

Saturday night/Sunday
Assessment...medium confidence

After a dry Saturday evening, the model consensus has slight chance
pops late Saturday night and then slight chance to chance pops on
Sunday.

The global models differ with their respective solutions. The CMC
only has a weak upper level disturbance moving through the area
whereas the ECMWF and GFS have a weak surface low associated with an
upper level disturbance. Interestingly, the GFS tracks the low well
to the west of the area while the ECMWF tracks the low from northern
Missouri into central Illinois.

Given the potential of a weak surface low with the upper level
disturbance, Sunday may be the better chance for rain along with the
potential for some thunderstorms across the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 605 AM CDT Mon May 1 2023

Cloud cover has rapidly eroded from west to east early this
morning, leading to mostly VFR conditions. The only exception was
at DBQ, where some lingering MVFR ceilings were observed. With DBQ
being right on the cusp of the lower stratus deck, conditions
there may waffle between VFR to MVFR over the next few hours, but
the overall trend should be improvement to VFR later on. NBM
probabilities of MVFR ceilings there are between 35 to 45 percent,
so confidence is fairly low. Strong northwest winds are expected,
with gusts between 30 to 40 knots.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Schultz
SHORT TERM...Schultz
LONG TERM...08
AVIATION...Schultz
Hazardous weather outlook, May 1, 3:11 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
311 AM CDT Mon May 1 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
311 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Winds gusting up to 45 mph will be seen across the area today.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 1, 3:00 AM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
300 AM CDT Mon May 1 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
300 AM CDT Mon May 1 2023

...Strong Northwest Winds Expected Monday...

Strong northwest winds, with gusts between 35 to 45 mph, are
expected today across the area. The strongest winds are expected
from mid-morning through the early evening hours today.

These winds will blow around loose objects and could create
driving difficulties for high-profile vehicles.

JTS

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Wind Advisories in Missouri, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.